When providing treatment to vulnerable patients, one of the key concerns that nursing staff need to deal with is the possibility of their decisions causing further harm, rather than helping - a matter that is complicated substantially by the issue of drug allergies.
Having a reaction to a prescribed therapy is not an altogether uncommon issue for patients, and there is a strong risk that a severe reaction to a drug can cause more damage to their health than the condition the therapy was intended to treat.
In order to help nurses navigate this complex issue, the National Institute for Health and Care Excellence (NICE) has recently issued new guidance that will make it easier for staff to manage the risks, while also helping to raise awareness of a problem that can sometimes be overlooked.
The scale of the problem
According to research from Allergy UK, around one in four people in the UK suffers from an allergy of some variety during their lifespan, with up to half of those affected being children. Allergies occur when the body reacts to a non-harmful substance as though it is a threat, leading to a potentially harmful excessive immune response.
Drugs that are often linked to allergic responses include commonly used treatments such as antibiotics, general anaesthesia and certain painkillers like aspirin and ibuprofen. Official data suggests that around 62,000 people in England are hospitalised by a serious allergic reaction to a drug every year.
A recent analysis from the National Reporting and Learning System showed that between 2005 and 2013, 18,079 incidents involving drug allergy occurred, including six deaths, 19 instances of severe harm, 4,980 cases of other harms and 13,071 near-misses.
Of note is the fact that the majority of these incidents involved a drug that was prescribed, dispensed or administered to a patient whose drug allergy was already known, suggesting that better practice could help to avoid such instances.
How the new guidance will help
NICE's new guidelines are the first from the regulator pertaining to drug allergy in adults, children and young people. They prioritise thorough assessment of any person who is suspected of having a drug allergy, and include details of signs for staff to look out for.
Patients that experience the rapid onset of symptoms such as hives, wheezing, redness or swelling of the skin could potentially be experiencing an allergic reaction, as well as those who develop a fever, liver dysfunction or eczema over several days.
Meanwhile, the regulatory body called for clinical documentation of drug allergy to be improved significantly, as the amount of information currently being recorded and shared with other healthcare professionals - or people with allergies themselves - is insufficient. As such, a structured approach to collecting information on new drug allergies has been outlined, as well as a recommendation for prescriptions to be redesigned to include information on which drugs or drug classes people with a known allergy should avoid.
These standardised guidelines should help to eliminate variations in how drug allergies are managed across the country, while making it easier for those with allergies to get access to alternative therapies.
Professor Mark Baker, director of the Centre for Clinical Practice at NICE, said: "This new guideline encourages all healthcare professionals to be alert to the possibility of drug allergies and offers best practice on clinical management to ensure every individual is spared from serious harm."
Previous: Technology in Healthcare: Mobile Apps
Medacs Healthcare Awarded Place on NHS England International GP Recruitment Framework
Medacs Healthcare Releases Second Series of Free CPD Training for Locum Doctors in Collaboration with the GMC
Taking care of your mental health in later life
Working in Mental Health – An Interview with an RNMH (Registered Nurse Mental Health)